Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 42, NWS Albuquerque, NM

July 17, 2018Rio Arriba County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 17, 2018, 5:14 PM MDT for Rio Arriba County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 5:14 PM MDT (23:14 UTC)
Expired
Jul 17, 2018, 8:15 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Rio Arriba County, NM

The radar

The Albuquerque radar (KABX), 169 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WGUS55 KABQ 172314
FFWABQ
NMC039-180215-
/O.NEW.KABQ.FF.W.0042.180717T2314Z-180718T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
514 PM MDT TUE JUL 17 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Central Rio Arriba County in north central New Mexico...

* Until 815 PM MDT.

* At 510 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over and around Apache Mesa. These storms were nearly 
  stationary. Around 1.5 inches of rain has already fallen in spots 
  with another half inch of rain possible. Flash flooding is 
  expected to begin shortly.

* Flash flooding will remain over mainly rural areas of central Rio 
  Arriba County. Drainages into El Vado Reservoir from the north and 
  west will be impacted. Route 95 will be impacted southwest of 
  Heron Lake to Stinking Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of normally
dry arroyos and streambeds, low water crossings, intersections, and
underpasses as well as other poor drainage and low lying areas.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3672 10675 3659 10674 3659 10687 3672 10688

$$

44
2 follow-up statements
290 
WGUS75 KABQ 172356
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
556 PM MDT TUE JUL 17 2018

NMC039-180215-
/O.CON.KABQ.FF.W.0042.000000T0000Z-180718T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rio Arriba-
556 PM MDT TUE JUL 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
CENTRAL RIO ARRIBA COUNTY...

At 550 PM MDT, Doppler radar indicated thunderstorms ending over 
Apache Mesa. One to two inches of rain recently fell over and near 
the mesa. Flash flooding is expected in all drainages leading off 
the mesa.

Flash flooding will remain over mainly rural areas of central Rio 
Arriba County. Drainages into El Vado Reservoir from the north and 
west will be impacted. Route 95 will be impacted southwest of Heron 
Lake to Stinking Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of normally
dry arroyos and streambeds, low water crossings, intersections, and
underpasses as well as other poor drainage and low lying areas.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3672 10675 3659 10674 3659 10687 3672 10688

$$

44
174 
WGUS75 KABQ 180207
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
807 PM MDT TUE JUL 17 2018

NMC039-180217-
/O.EXP.KABQ.FF.W.0042.000000T0000Z-180718T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rio Arriba-
807 PM MDT TUE JUL 17 2018

...THE FLASH FLOOD WARNING FOR CENTRAL RIO ARRIBA COUNTY WILL EXPIRE
AT 815 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3672 10675 3659 10674 3659 10687 3672 10688

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:39 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 17, 3:39 PM MDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
339 PM MDT Tue Jul 17 2018

.SYNOPSIS...
High pressure is currently centered near the California-Nevada
border, extending into parts of Arizona and New Mexico. This is
keeping light winds aloft over northern and western New Mexico where
slow-moving thunderstorms have developed. These will continue to move
sluggishly and erratically into the evening before gradually
diminishing. Storms through the remainder of the week are expected to
continue favoring the higher terrain of northern and western New
Mexico as high pressure slowly moves over the Land of Enchantment.
Storms will be fewer than day's past with a gradual drying of the
atmosphere and warmer temperatures.

&&

.DISCUSSION...
The upper high centered near the high Sierra of CA and into NV
also has elongated along a west-east axis, draping itself over our
forecast area. A weak deformation zone aloft exists over northern
parts of the state, posing erratic light winds aloft. The other
notable feature aloft is the inverted trough, or easterly wave, that
is currently moving across Sonora. A slug of dry air aloft wrapped
around the northern periphery of this trough/wave and has limited
storm coverage over the southeastern half of the state with the
moisture gradient acting as a storm trigger. In the northeastern
corner a residual surface outflow boundary from last night's
convection has been a focal point for convective initiation. Storms
will continue to initiate from these features into the evening with
new mesoscale cold pool collisions redeveloping new storms.

Into Wednesday, the upper high strengthens over NV, wrapping a
northerly wind component aloft into NM while also allowing some drier
air to spill into northern forecast zones. This will push the best
moisture and prospects for storms to west central NM with a more
uniform north to south storm motion. Temperatures will start climbing
3 to 5 degrees above today's readings and nudging above seasonal
averages due to the drier air, less storm coverage, and fewer clouds.

On Thursday, the high center drifts closer to the Four Corners with
possibly a secondary centroid attempting to take shape over the
eastern NM and west TX border. This will introduce a lighter wind
flow aloft and complicate storm motions, but the best moisture will
be situated over west central to southwestern NM again where higher
storm chances will be. Temperatures will continue to rise with the
stronger 596-597 decameter pressure heights building over us at
500mb. Look for highs to run 3 to 10 degrees above normal outside of
the west central and southwestern zones.

The high orbits close to NM into the weekend with storms continuing
to generally favor the northern and western high country. High
temperatures will stay close to normal in the west, but readings in
the east will remain 5 to 10 degrees above average. There is some
potential for moisture to creep up in the east by Sunday, and this
could introduce scattered storms with localized spots of temperature
relief. There is potential that a surface boundary could re-
invigorate storms in eastern NM into early next week.

52

&&

.FIRE WEATHER...
Significantly drier mid level air has continued to spread across the
southern 1/2 of NM today, and coverage of showers and thunderstorms
this afternoon and this evening will be primarily across northern and
west central NM. In these areas, scattered thunderstorms will move
slowly due to light winds aloft, and the threat of flash flooding
will once again be present, especially in the northern mountains.
Ventilation rates this afternoon will be fair to poor across western,
north central and potions of south central NM and fair to good
elsewhere. Minimum relative humidity this afternoon will be in the
upper teens to middle 20s in the eastern plains and 25 to 40 percent
across the rest of the area. With ample low level moisture, relative
humidity recovery tonight will range from good across the eastern
plains and south central NM to very good to excellent across the
remainder of the region.

Strong upper level high pressure centered over the southern Great
Basin will expand eastward over NM Wednesday. Warming and drying air
in the mid levels Wednesday will further reduce the coverage of
showers and thunderstorms with isolated activity primarily in the
higher terrain of northern and western NM. Winds under the strong
high pressure aloft Wednesday will be light and generally less than
10 mph. Ventilation rates will be poor to fair across portions of
southwest, west central and north central NM Wednesday and will be
fair elsewhere. High temperatures Wednesday will be slightly above
normal west of the central mountains and well above normal east of
the central mountains. The center of the upper level high will move
eastward over southern CO Thursday. Moisture drawn around the
southern periphery of the upper high will move across western NM with
isolated to scattered afternoon and evening thunderstorms expected
across southwest and west central NM. Ventilation rates will be poor
to fair Thursday from the Middle Rio Grande Valley northward across
north central NM and fair to good elsewhere. High temperatures
Thursday will be above average areawide with continued light winds.

The upper high will be centered over eastern NM Friday with another
very warm to hot day, light winds and scattered showers and
thunderstorms west of the Continental Divide. The upper high will
shift slightly eastward over west TX Saturday, and moisture will
circulate across western NM and northern NM, where isolated showers
and thunderstorms will develop in the afternoon. High temperatures
will be well above normal Saturday with light winds across central
and western NM and south winds 10 to 15 mph across the eastern
plains. As the upper high shifts back to the west over western NM
Sunday, a weak disturbance will cross northern NM. This feature
should increase showers and thunderstorms activity to scattered
across northern NM Sunday afternoon and evening. As the upper high
continues to drift to the west into eastern AZ Monday, a strong
backdoor cold front is projected to cross eastern and central NM
Monday and Monday night. The cold front is expected to recharge
moisture from eastern NM to the Continental Divide with increasing
coverage of showers and thunderstorms expected Monday and Tuesday
afternoon and evening.

28

&&

.AVIATION...
18Z TAF CYCLE
Satellite imagery and 12Z soundings show that much drier mid level
air has moved across the southern 3/4 of NM through mid morning.
This layer of drier and warmer air in the mid levels will decrease
shower and thunderstorm coverage this afternoon and evening, which
will will primarily develop across the higher terrain of northern
and west central NM. There will still be ample moisture to fuel
stronger storms across these areas, and brief MVFR conditions and
mountain obscurations will be possible. Skies will be clear across
the entire area by midnight, and VFR conditions will prevail through
the overnight hours and into Wednesday. Winds will be light today,
generally less than 10 knots, although a few gusts to near 20 knots
will be possible in the northeast highlands this afternoon. Light
terrain driven winds are expected tonight and Wednesday.

28

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  64  96  65  97 /  30   5   5  10
Dulce...........................  52  90  54  94 /  30  20  10  20
Cuba............................  56  89  58  90 /  30  20  20  20
Gallup..........................  56  91  56  93 /  30  40  20  20
El Morro........................  53  84  54  86 /  30  40  30  40
Grants..........................  57  89  59  91 /  30  30  30  20
Quemado.........................  54  84  55  86 /  20  50  30  50
Glenwood........................  61  92  63  90 /  20  20  20  50
Chama...........................  48  83  50  86 /  40  40  10  30
Los Alamos......................  63  87  65  87 /  40  20  20  30
Pecos...........................  59  86  61  87 /  30  20  20  40
Cerro/Questa....................  52  83  52  87 /  30  20  20  30
Red River.......................  47  76  44  78 /  40  20  20  30
Angel Fire......................  43  79  40  80 /  40  30  20  40
Taos............................  52  88  53  92 /  30  20  20  20
Mora............................  53  85  52  85 /  40  20  20  50
Espanola........................  60  93  60  94 /  30  10  20  20
Santa Fe........................  62  88  64  89 /  30  20  20  30
Santa Fe Airport................  60  92  61  94 /  20  10  20  20
Albuquerque Foothills...........  64  95  67  97 /  10  10  20  20
Albuquerque Heights.............  68  95  70  97 /  10  10  10  10
Albuquerque Valley..............  63  95  65  99 /  10  10  10  10
Albuquerque West Mesa...........  66  94  68  97 /  10  10  10  10
Los Lunas.......................  63  96  65  99 /  10  10  10  10
Rio Rancho......................  67  96  68  98 /  10  10  10  20
Socorro.........................  68  97  71  99 /  10  10  10  10
Sandia Park/Cedar Crest.........  59  89  60  90 /  20  20  20  30
Tijeras.........................  60  91  62  92 /  20  20  20  30
Moriarty/Estancia...............  55  93  56  95 /  20  10  20  20
Clines Corners..................  60  89  62  91 /  20  20  20  30
Gran Quivira....................  60  91  62  92 /  10  10  20  20
Carrizozo.......................  65  91  68  93 /  20   5  20  20
Ruidoso.........................  57  87  59  89 /  20  10  20  20
Capulin.........................  57  88  58  89 /  30  20  10  20
Raton...........................  55  92  56  93 /  30  20  10  20
Springer........................  57  93  58  95 /  20  20  10  20
Las Vegas.......................  57  90  58  91 /  20  20  20  30
Clayton.........................  64  96  66  97 /  10  10  10  10
Roy.............................  62  94  62  95 /   5  20  10  20
Conchas.........................  68 100  68 102 /   5  10  10   5
Santa Rosa......................  67  98  67 101 /   5  10  10  10
Tucumcari.......................  70 103  72 104 /   0   5   5   5
Clovis..........................  67  99  69 101 /   0   5   5   5
Portales........................  67  99  71 102 /   0   5   5   5
Fort Sumner.....................  68 102  70 104 /   0   5  10   5
Roswell.........................  69 103  71 104 /   0   5   5   0
Picacho.........................  66  94  69  96 /  10   5  10  10
Elk.............................  61  90  64  92 /  20  10  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ510>515.

&&

52
Hazardous weather outlook, Jul 17, 4:12 AM MDT, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
412 AM MDT Tue Jul 17 2018

NMZ501>540-181100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
412 AM MDT Tue Jul 17 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected this afternoon into
tonight over western and northern areas. Storm motions will be slow
and rainfall could be heavy. This may lead to localized areas of
flash flooding, especially over and near recent burn scars. Locations
that have received heavy rainfall recently will also be more
susceptible to flash flooding. Isolated locations will receive 1 to
2 inches or more of rainfall. A few storms may also produce small
hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm activity will generally be less compared to recent days
from Wednesday into the weekend. However, isolated thunderstorms may
still produce torrential downpours with localized flash flooding a
concern through early next week, especially on recent burn scars.
Thunderstorm chances will trend up early next week, especially
across the east.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report heavy rain and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:14 PM MDTSpecial Weather StatementABQCibola31 min
Jul 16, 8:56 PM MDTFlash Flood WarningABQCibola2 hr
Jul 16, 9:53 PM MDTAreal Flood AdvisoryABQColfax2 hr
Jul 16, 10:43 PM MDTAreal Flood AdvisoryABQBernalillo92 min
Jul 16, 11:09 PM MDTAreal Flood AdvisoryABQSandoval96 min
Jul 17, 12:01 AM MDTAreal Flood AdvisoryABQBernalillo, Sandoval89 min
Jul 17, 1:31 AM MDTAreal Flood AdvisoryABQTaos119 min
Jul 17, 3:03 AM MDTFlash Flood WatchABQ21 hr
Jul 17, 1:18 PM MDTAreal Flood AdvisoryABQSandoval117 min
Jul 17, 1:33 PM MDTAreal Flood AdvisoryABQCibola117 min
Jul 17, 1:47 PM MDTAreal Flood AdvisoryABQCibola118 min
Jul 17, 2:09 PM MDTAreal Flood AdvisoryABQColfax111 min
Jul 17, 2:13 PM MDTFlash Flood WarningABQCibola3 hr
Jul 17, 3:03 PM MDTAreal Flood AdvisoryABQRio Arriba3 hr
Jul 17, 3:14 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Jul 17, 3:22 PM MDTAreal Flood AdvisoryABQCibola3 hr
Jul 17, 4:26 PM MDTAreal Flood AdvisoryABQRio Arriba3 hr
Jul 17, 4:56 PM MDTAreal Flood AdvisoryABQRio Arriba3 hr
Jul 17, 5:29 PM MDTSpecial Weather StatementABQRio Arriba31 min
Jul 17, 5:43 PM MDTAreal Flood AdvisoryABQRio Arriba2 hr

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.